All Title Author
Keywords Abstract

Publish in OALib Journal
ISSN: 2333-9721
APC: Only $99

ViewsDownloads

Relative Articles

More...

Pacing Lead-Induced Granuloma in the Atrium: A Foreign Body Reaction to Polyurethane

DOI: 10.1155/2013/396595

Full-Text   Cite this paper   Add to My Lib

Abstract:

We described a case of an 82-year-old male who presented with a granuloma entrapping the polyurethane-coated pacing lead at the site of contact on the atrium. He had been paced for 8 years without symptoms or signs suggestive of an allergic reaction to the pacemaker system and died from thrombosis of the superior mesenteric artery and heart failure. A histological examination of the nodule showed an incidental granuloma with multinucleated giant cells. No granuloma was found in the heart or the lung. 1. Introduction Allergic reactions to pacemaker compounds may occur rarely [1–3], and recognition of an allergic reaction is of vital importance to the pacemaker-dependent patient because total replacement of the pacemaker is the only effective therapy. In most cases, dermatitis is observed as the reaction to pacemaker, and the causal allergens were most commonly the metallic or plastic components [4–6]. The pacing lead is now coated by polyurethane that is considered to induce an allergic reaction in an extreme occasion [2]. Recently, we had a case of a patient with a pacemaker in which a granuloma was observed within a nodule which entrapped the polyurethane-coated pacing lead in the right atrium. 2. Case The patient was an 82-year-old male. He underwent a colectomy for colon cancer at the age of 60. At the age of 74, a pacemaker was implanted for complete atrioventricular block (Generator: Nexus I Plus SR/3194, Ventricular lead: Thinline II/430-35S-58, tined-bipolar body 4.8?Fr, Intermedics Inc., St. Paul, MN, USA) and had been paced on VVIR mode. Diabetes mellitus was pointed out at that time. At the age of 80, he underwent a surgery for dissecting aneurysm of the ascending aorta and was complicated by cerebral infarction. However, he had been uneventful thereafter. On 16 June 2011, he developed nausea, tarry stool, and dyspnea and was admitted to our hospital. On admission, he weighed 75?kg and was 165?cm in height. His body temperature was 36.5°C. His pulse rate and blood pressure were 83 beats per min and 109/73?mmHg, respectively. A physical examination was noncontributory. Oxygen saturation was 85%, and CRP was elevated to 5.0?mg/dL. HbA1c was 5.5%. Otherwise, the laboratory examination was normal. No eosinophila was found in the complete blood counts. 2.1. Course during Hospitalization An emergency endoscopic examination revealed multiple ulcers in the descending colon, and he was diagnosed to have ischemic enteritis. Biopsy showed no malignancy. Following heparin and warfarin administration, the lesion improved to normal. Meanwhile, he developed

References

[1]  R. Brun and N. Hunziker, “Pacemaker dermatitis,” Contact Dermatitis, vol. 6, no. 3, pp. 212–213, 1980.
[2]  H. I. Abdallah, R. K. Balsara, and A. C. O'Riordan, “Pacemaker contact sensitivity: clinical recognition and management,” Annals of Thoracic Surgery, vol. 57, no. 4, pp. 1017–1018, 1994.
[3]  D. L. Hayes and K. Loesl, “Pacemaker component allergy: case report and review of the literature,” Journal of Interventional Cardiac Electrophysiology, vol. 6, no. 3, pp. 277–278, 2002.
[4]  K. E. Andersen, “Cutaneous reaction to an epoxy-coated pacemaker,” Archives of Dermatology, vol. 115, no. 1, pp. 97–98, 1979.
[5]  R. Yamauchi, A. Morita, and T. Tsuji, “Pacemaker dermatitis from titanium,” Contact Dermatitis, vol. 42, no. 1, pp. 52–53, 2000.
[6]  M. L. Oprea, H. Schn?ring, J. S. Sachweh, H. Ott, J. Biertz, and J. F. Vazquez-Jimenez, “Allergy to pacemaker silicone compounds: recognition and surgical management,” Annals of Thoracic Surgery, vol. 87, no. 4, pp. 1275–1277, 2009.
[7]  C. S. Hale, R. R. Patel, and S. Meehan, “Polyurethane foam: an underrecognized cause of foreign body granulomas,” Journal of Cutaneous Pathology, vol. 38, no. 10, pp. 838–839, 2011.
[8]  F. Bassetto, C. Scarpa, E. Caccialanza, M. C. Montesco, and P. Magnani, “Histological features of periprosthetic mammary capsules: silicone versus polyurethane,” Aesthetic Plastic Surgery, vol. 34, no. 4, pp. 481–485, 2010.
[9]  Z. Chen, Y. Gu, X. Liang, L. Shen, and W. Zou, “Morphological observations of vas deferens occlusion by the percutaneous injection of medical polyurethane,” Contraception, vol. 53, no. 5, pp. 275–279, 1996.
[10]  V. R. Pennisi, “Long-term use of polyurethane breast prostheses: a 14-year experience,” Plastic and Reconstructive Surgery, vol. 86, no. 2, pp. 368–371, 1990.
[11]  T. Kootiratrakarn, Y. Kimura, J. Matsunaga, and H. Tagami, “Delayed development of foreign body granuloma from an implanted permanent cardiac pacemaker,” Journal of Dermatology, vol. 31, no. 6, pp. 460–463, 2004.
[12]  J. Sola-Ortigosa, M. Iglesias-Sancho, E. Dilmé-Carreras, and P. Umbert-Millet, “Fistula with foreign body granulomatous reaction secondary to residual electrodes from withdrawn cardiac pacemaker,” Actas Dermo-Sifiliograficas, vol. 100, no. 8, pp. 723–725, 2009.
[13]  M. Gilaberte, J. Delclós, M. Yébenes, C. Barranco, and R. M. Pujol, “Delayed foreign body granuloma secondary to an abandoned cardiac pacemaker wire,” Journal of the European Academy of Dermatology and Venereology, vol. 21, no. 1, pp. 107–109, 2007.
[14]  Y. Hachiro, S. Kikuchi, M. Ito, K. Takahashi, and T. Abe, “Infection of a retained permanent epicardial pacemaker lead,” Annals of Thoracic Surgery, vol. 71, no. 6, pp. 2038–2039, 2001.

Full-Text

comments powered by Disqus

Contact Us

service@oalib.com

QQ:3279437679

WhatsApp +8615387084133

WeChat 1538708413